Alert archive / Utah / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 71, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 21, 2001, 3:56 PM MDT for Emery County, Utah. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 21, 2001, 3:56 PM MDT (21:56 UTC)
- Expired
- Aug 21, 2001, 4:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Emery County, UT
The radar
The Grand Junction radar (KGJX), 191 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 2:15 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1358 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
491
WUUS55 KSLC 212158
SVRSLC
UTC015-212245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
356 PM MDT TUE AUG 21 2001
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL EMERY COUNTY IN UTAH
* UNTIL 445 PM MDT
* AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SOUTH CENTRAL EMERY COUNTY...OR ABOUT 24
MILES SOUTHWEST OF GREEN RIVER...MOVING NORTHEAST AT 20 MPH.
LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM
PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHEASTERN UTAH.
LAT...LON 3879 11063 3867 11046 3892 11015 3902 11025
3908 11032What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:40 PM MDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 21, 2:40 PM MDT, 1 hour 16 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 240 PM MDT TUE AUG 21 2001 SYNOPSIS...A MOIST AND UNSTABLE AIR MASS OVER UTAH TONIGHT WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS THIS EVENING. SOME OF THE THUNDERSTORMS COULD BE SEVERE. DRIER AND MORE STABLE AIR WILL SPREAD ACROSS THE STATE WEDNESDAY AND THURSDAY. DISCUSSION...FOCUS REMAINS PRIMARILY ON POTENTIAL SEVERE THIS EVENING. WATCH BOX JUST ISSUED THROUGH 03Z AND LOOKS GOOD. AT LEAST A SMALL CHANCE OF STRONG STORMS MAKING IT INTO THE OGDEN AREA BUT THE BOX COVERS THE MORE LIKELY AREAS. BY WEDNESDAY MORNING THE TROF SHOULD BE ABOUT CENTERED OVER UT AND CONTINUING SLOWLY EAST. THAT SHOULD SUPRESS ACTIVITY IN THE WEST BUT MAY STILL ALLOW LIMITED CONVECTIN OVER THE MOUNTAINS AND EASTERN PORTION OF OUR AREA TOMORROW. AFTER THAT IT WILL BE TOO DRY AND STABLE FOR ANY SIGNIFICANT THREAT INTO THE WEEKEND. IN THE EXTENDED WE WILL INTRODUCE A SLIGHT CHANCE OF THUNDERSTORMS INTO THE MOUNTAINS ZONES FROM SUNDAY ON WITH SOME MOSTLY HIGH LEVEL MOISTURE FORECAST TO RETURN TO THE AREA. TEMPERATURES SHOULD BE NEAR SEASONAL NORMS THROUGH FRIDAY THEN BEGIN WARMING SAT TO BE ABOUT 5 ABOVE NORMAL MONDAY-TUESDAY. SLC 7--0 CDC 3--0 SANDERS .SLC...SEVERE THUNDERSTORM WATCH UNTIL 03Z.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:34 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Salt Lake, Tooele, Weber | 26 min |
| Aug 20, 6:50 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Weber | 25 min |
| Aug 20, 7:16 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Weber | 29 min |
| Aug 20, 7:38 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 52 min |
| Aug 21, 12:37 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 53 min |
| Aug 21, 1:05 PM MDT | Severe Thunderstorm Warning | SLC | Kane, Washington | 40 min |
| Aug 21, 2:48 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 57 min |
| Aug 21, 4:26 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 94 min |
| Aug 21, 4:46 PM MDT | Flash Flood Warning | SLC | Salt Lake, Utah | 2 hr |
| Aug 21, 4:46 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 29 min |
| Aug 21, 5:01 PM MDT | Tornado Warning | SLC | Salt Lake | 29 min |
| Aug 21, 5:28 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Salt Lake | 47 min |
| Aug 21, 5:39 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 36 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.